There has been a lot of debate lately regarding oral contraceptive pills (OCPs) and the effects of OCPs on women’s’ health. I’ve seen everything from the “sweaty t-shirt study” (which claims OCPs alter the way women perceive male pheromones and can possibly cause the woman to choose the wrong mate!) to articles on OCPs causing depression and leaky gut, and much more.
However, what stuck out to me most was the possibility of a connection between OCPs and irritable bowel disease and irritable bowel syndrome. So, let’s dive into the science!
A study by Hamed Khalili examined the connection between IBD and OCPs. IBD encompasses Chron’s disease (CD) and ulcerative colitis (UC).
Here’s a quick summary:
- Oral contraceptive use was higher among patients with CD
- However, there could be a resolution of CD upon discontinuation of oral contraceptive use.
- Oral contraceptives can cause a 50% decrease in testosterone and dehydroepiandrosterone sulfate (DHEAS), and testosterone can modulate immune function (including cytokine production).
- Endogenous levels of testosterone are connected to a reduction in the expression of Toll-like receptor 4 on macrophages, which play an important role in innate immunity.
- Oral estrogen can modify intestinal permeability, a crucial component in IBD.
- Exogenous hormone use may enhance the development of Th1- and Th2- mediated inflammatory diseases.
- There is a link in the modification in the gut microbiome to androgen levels, which influence the development of autoimmune diseases.
- “This supports the intriguing hypothesis that the gut microbiome lies at the crossroads of pathways linking exogenous hormone use with innate and adaptive immunity.”
In summary: IBD is complex, but there is an association between IBD and OCPs. It is important to be aware of this association. It is important to consider OCPs as a causative factor in anyone experiencing IBD while on the pill.
More to come on this in later posts!
What’s your opinion on this topic? Feel free to share!